Hello! I'm a 39 year old female. My PA sent me to a neurologist. I had an closed inside outside with and without contrast MRI. He read through the report rather quickly. Later, when I was reading over my copy, I read something he hadn't mentioned and am wondering what it means.
"There is a 5-mm area of increased T2 and decreased T1 and flair weighted signal intensity at the inferior left basal ganglia. This does not demonstrate contrast enhancement."
"IMPRESSION: Findings as described above at the inferior left basal ganglia likely representing a dilated Virchow-Robin space."
What does this mean? All the neurologist said is that my brain is normal.
Virchow Robin spaces are extensions of piamater that accompany the blood vessels before they enter the brain.
Enlarged virchow Robin spaces indicates a microvascular abnormality or microangiopathy.
Recently some studies in elderly patients (over 60yrs) with dementia enlarged virchow Robin spaces were seen. A correlation between vascular dementias and enlarged VR spaces is being worked out between the two.Hope this answers your query!
Thank you for your response. I do have more questions though. Unfortunately, my consultation and follow up with a neurologist left me feeling frustrated. Why would he say that everything is normal if an enlarged Virchow Robin space in an abnormality. Had he spent more time with me perhaps I would have more confidence in him. My initial consult was supposed to be about 45 minutes. He was late and rushed and I got 20 minutes of his time. I don't feel as though I really had his attention.
The MRI was done to rule out MS and other nerve diseases. He did not do an EMG because I am self pay and depleted financially after the $4,000 for the consult and MRI. At this point he highly suspects that the peripheral neuralgia, mild neuropathy, dizziness, and vertigo that I am experiencing is due to on-the-job exposure to solvents. I think he might be right. He also says that he highty suspects a sleeping disorder that affects small framed women because of the fatigue I'm experiencing.
However, the PA who referred me to the neurologist told me that if I don't find a definitive answer at the neurologist that she would like me to see a cardiovascular doctor. Some of the symptoms I'm experiencing such as palpitations, murmur, and difficulty exerting myself have been problems for years before exposure to solvents. One of my main complaints to the PA was that my husband is frustrated with me because my memory is getting worse. I also mix up words and sometimes cannot complete sentences. An example would be that during a card game I asked my son for his "chore" instead of his "score". I realized I had said the wrong word but couldn't think of the right word. I often lose my train of thought because I'm trying to remember the right word to say next, then I get frustrated and forget the whole thought.
There were a couple of times in my 20's that I woke up and couldn't remember my name. That hasn't happened in years. But a few weeks ago, I couldn't remember how to shut down the computer-something I do everyday. I'm so glad that I don't have MS. But I know things aren't right. These things are beginning to interfere with my life. I have lived a healthy drug, alcohol, and tobacco free life. My blood work was good. I don't have hypothyroidism. I'm not overweight. My blood pressure is usually normal.
Could the enlarged VR space have anything to do with all of that? It might be helpful to know that I had idiopathic seizures as a child (over 32 years ago).
Any more thoughts would be helpful! Thank you again!
I suggest you consult the cardiovascular specialist that your PA is referring to.
As i mentioned in my last post enlarged VR spaces are associated with vascular dementia and since recent memory loss is one of the feature of vascular dementia, I suggest you also to seek a second opinion.
I do not want to alarm you, but i do feel you need to pursue it further.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.